Missouri, 2012Wildfire in Missouri, July 17 to 18, 2012
July 17 to 18, 2012 · NWS SGF · 4 events in 3 counties and zones
Extremely dry conditions and drought conditions helped in the development of and spread of multiple wildfires across the Missouri Ozarks.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely dry conditions and drought conditions helped in the development of and spread of multiple wildfires across the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 11:36 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 17, 11:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT TUE JUL 17 2012
...UPDATE TO AVIATION...
.DISCUSSION...
/ISSUED 300 AM CDT TUE JUL 17 2012/
SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
CURRENTLY...SURFACE HIGH PRESSURE CENTERED OVER THE SOUTHEASTERN
CONUS. SKIES ARE CLEAR THIS MORNING WITH EARLY MORNING
TEMPERATURES IN THE MIDDLE TO UPPER 70S. TEMPERATURES WILL
CONTINUE TO SLOWLY FALL THE NEXT FEW HOURS WITH LOW/MID 70S
EXPECTED JUST PRIOR TO SUNRISE.
NOT A TREMENDOUS AMOUNT OF GOOD NEWS FROM THE 00Z SUITE OF MODEL
OUTPUT. HIGH TEMPERATURES HAVE COME IN A BIT WARMER THAN
PREVIOUSLY FORECAST WITH LITTLE CHANCE FOR RAINFALL. 850MB TEMPS
WILL BE CONSISTENTLY IN THE LOW/MID 20S...WHICH CORRELATES WELL TO
THE HIGHS IN THE MID/UPPER 90S. GIVEN OUR ANTECEDENT DRY
CONDITIONS A FEW DEGREES NEED TO BE ADDED TO THIS. THE MAV
CONTINUES TO RUN AROUND FOUR DEGREES TOO COOL WITH HIGHS WHILE THE
STRAIGHT MET VALUES HAVE BEEN MORE RELIABLE AT FACE VALUE.
ADJUSTING FOR BIASES RESULTS IN HIGHS RANGING FROM THE MID 90S IN
SOUTH CENTRAL MISSOURI TO AROUND 100 DEGREES IN THE OSAGE PLAINS
OF EXTREME SOUTHEASTERN KANSAS...WEST CENTRAL AND CENTRAL
MISSOURI. LOW TEMPERATURES LOOK TO BE A BIT WARMER THAN OUR LAST
HEAT WAVE GIVEN SLIGHTLY BETTER LOW LEVEL MOISTURE PROFILES.
READINGS THE LOW/MID 70S WILL BE COMMON EACH NIGHT.
THERE IS A SLIGHT CHANCE FOR A FEW SHOWERS AND STORMS ACROSS THE
EASTERN OZARKS AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND
WEDNESDAY AFTERNOON. PRECIPITABLE WATER VALUES WILL BE NICELY
POSITIONED THE 1.7 TO 2.0 INCH RANGE AND SURFACE DEWPOINTS WILL
REMAIN A LITTLE HIGHER IN THIS AREA. UNFORTUNATELY...MEAGER MID
LEVEL LAPSE RATES WILL RESULT IN A LONG...SKINNY CAPE PROFILE WITH
MLCAPE VALUES AROUND 1500 J/KG EACH AFTERNOON. AS A RESULT...
NARROW AND ISOLATED UPDRAFTS ARE EXPECTED. WITH LOW LEVEL THETA-E
VALUES IN THE LOW 20S KELVIN...DOWNBURST POTENTIAL IS MINIMAL WITH
WIND GUSTS TO 40 MPH POSSIBLE.
GAGAN
LONG TERM (FRIDAY THROUGH MONDAY)...
A WEAK BACK DOOR COLD FRONT MAY MOVE THROUGH THE AREA FRIDAY
AFTERNOON. SOME ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP ON
FRIDAY BEFORE THIS BOUNDARY DEFUSES OVER THE WEEKEND. THE UPPER
LEVEL RIDGE OVER THE CENTRAL PLAINS REGION WILL SLOWLY EXPAND AND
BUILD BACK EASTWARD OVER THE MIDWEST. WENT AHEAD AND TACKED ON A
DEGREE OR TWO ABOVE GUIDANCE ON HIGH TEMPERATURES OVER THE WEEKEND
INTO EARLY NEXT WEEK. THE SUMMER TIME RIDGE WILL CONTINUE TO BRING
MUCH ABOVE NORMAL TEMPERATURES TO THE OZARKS WITH VERY LITTLE
RELIEF FROM THE DRY CONDITIONS.
GRIFFIN
&&
.AVIATION...
/ISSUED 1227 PM CDT TUE JUL 17 2012/
FOR THE 17/1800Z KSGF/KJLN/KBBG TAFS...VFR CONDITIONS ARE EXPECTED
FOR THE TAF PERIOD WITH STRONG HIGH PRESSURE ALOFT. SFC LOW
PRESSURE OVER THE CENTRAL PLAINS WILL ALLOW SOME MODERATE SW WIND
GUSTS TO CONTINUE TO OCCUR THROUGH 18/00Z.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 17, 12:16 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT TUE JUL 17 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
116 PM CDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
ELEVATED EXCESSIVE HEAT RISK.
ELEVATED FIRE WEATHER RISK.
DISCUSSION...
A FEW ISOLATED THUNDERSTORMS COULD BE POSSIBLE ACROSS THE
EASTERN OZARKS THIS AFTERNOON WITH A FEW LIGHTNING STRIKES
POSSIBLE.
HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED THIS
AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA.
MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES AROUND 30 PERCENT
AND SUSTAINED WINDS AROUND 15 MPH WILL RESULT IN ELEVATED FIRE
WEATHER CONDITIONS ACROSS PORTIONS OF EXTREME SOUTHEASTERN
KANSAS AND FAR WESTERN MISSOURI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 FROM
WEDNESDAY THROUGH MONDAY.
LIMITED TO ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON
AN AFTERNOON BASIS.
THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND SOUTHEAST OF THE
INTERSTATE 44 CORRIDOR ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
KURTZ
Wildfire, Lawrence
- When
- July 17, 1:00 PM CST to July 18, 1:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Farm equipment was to blame for the start of a wildfire near Freistatt. This fire burned approximately 1500 acres. No homes or structures were damaged.
Wildfire, Lawrence
- When
- July 18, 12:00 PM CST to 6:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A spark from a welder started a large wildfire north of Monett. This fire was located near County Roads 2210 and 1100 between State Highway H and Highway 60 and burned approximately 400 acres of brush and timberland. No structures were damaged.
Wildfire, Hickory
- When
- July 18, 1:00 PM CST to 3:00 PM CST
- Where
- Hickory forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
Farm equipment started a small brush fire that burned approximately 30 acres near on the northwest side of Pomme de Terre Lake just north of Galmey along County Road 273.|The fire destroyed a 24-foot moving truck and flatbed trailer. No structures were damaged.
Wildfire, Barton
- When
- July 18, 2:00 PM CST to 6:00 PM CST
- Where
- Barton forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Farm equipment caused a spark which started a wildfire near Lamar. This fire burned approximately 200 acres. No homes or structures were damaged.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Drought in Nebraska, July 17 to 31, 201230 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387115, 387194, 387121, 387110.